\(L^q\)-solvability for an equation of viscoelasticity in power type material


In this paper, we are concerned with existence, uniqueness, regularity, and continuous dependence upon the initial data for mild solutions of an equation of viscoelasticity in power type materials in the \(L^q\)-setting. We also analyze the continuation of this solution up a maximal time of existence and a blow-up alternative. Finally, we obtain the global well-posedness for the problem.

This is a preview of subscription content, access via your institution.


  1. 1.

    Arendt, W., Prüss, J.: Vector-valued Tauberian theorems and asymptotic behavior of linear Volterra equations. SIAM J. Math. Anal. 23(2), 412–448 (1992)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Arrieta, J.M., Carvalho, A.N.: Abstract parabolic problems with critical nonlinearities and applications to Navier–Stokes and heat equations. Trans. Am. Math. Soc. 352, 285–310 (1999)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Barbu, V., Sritharan, S.: Navier–Stokes equation with hereditary viscosity. Z. Angew. Math. Phys. 54, 449–461 (2003)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Bazhlekova, E., Clément, P.: Global smooth solutions for a quasilinear fractional evolution equation. J. Evol. Equ. 3, 237–246 (2003)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Chen, Q., Miao, C., Zhang, Z.: On the regularity criterion of weak solution for the 3D viscous magneto-hydrodynamics equations. Commun. Math. Phys. 284(3), 919–930 (2008)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Chhabra, R.P., Richardson, J.F.: Non-Newtonian Flow in the Process Industries. Butterworth-Heinemann, Oxford (1999)

    Google Scholar 

  7. 7.

    Cholewa, J.W., Dlotko, T.: Fractional Navier–Stokes equations. Discrete Contin. Dyn. Syst. Ser. B 23(8), 2967–2988 (2018)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    de Almeida, M.F., Ferreira, L.C.F.: Self-similarity, symmetries and asymptotic behavior in Morrey spaces for a fractional wave equation. Differ. Integral Equ. 25(9–10), 957–976 (2012)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Danchin, R.: Global existence in critical spaces for compressible Navier–Stokes equations. Invent. Math. 141(3), 579–614 (2000)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Dlotko, T.: Navier–Stokes equation and its fractional approximations. Appl. Math. Optim. 77(1), 99–128 (2018)

    MathSciNet  Article  Google Scholar 

  11. 11.

    de Andrade, B.: On the well-posedness of a Volterra equation with applications in the Navier–Stokes problem. Math. Methods Appl. Sci. 41(2), 750–768 (2018)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    de Andrade, B., Cuevas, C., Silva, C.: A Volterra equation with applications in viscoelasticity, submitted

  13. 13.

    de Andrade, B., Viana, A.: Abstract Volterra integrodifferential equations with applications to parabolic models with memory. Math. Ann. 369(3–4), 1131–1175 (2017)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Engler, H.: Global smooth solutions for a class of parabolic integrodifferential equations. Trans. Am. Math. Soc. 348, 267–290 (1996)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Fabrizio, M., Morro, A.: Mathematical Problems in Linear Viscoelasticity. SIAM Studies in Applied Mathematics, vol. 12. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1992)

    Google Scholar 

  16. 16.

    Fang, D., Zhang, T., Zi, R.: Global solutions to the isentropic compressible Navier–Stokes equations with a class of large initial data. SIAM J. Math. Anal. 50(5), 4983–5026 (2018)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Fujita, H., Kato, T.: On the Navier–Stokes initial value problem. I. Arch. Ration. Mech. Anal. 16, 269–315 (1964)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Giga, Y.: Analyticity of the semigroup generated by the Stokes operator in \(L_r\) spaces. Math. Z. 178, 297–329 (1981)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Giga, Y., Miyakawa, T.: Solutions in \(L_r\) of the Navier–Stokes initial value problem. Arch. Ration. Mech. Anal. 89(3), 267–281 (1985)

    Article  Google Scholar 

  20. 20.

    Gurtin, M.E.: An Introduction to Continuum Mechanics. Academic Press, New York (1981)

    Google Scholar 

  21. 21.

    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, vol. 840. Springer, Berlin (1981)

    Google Scholar 

  22. 22.

    Liu, G.: Pullback asymptotic behavior of solutions for a 2D non-autonomous non-Newtonian fluid. J. Math. Fluid Mech. 19(4), 623–643 (2017)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Pipkin, A.C.: Lectures on Viscoelasticity Theory. Applied Mathematical Sciences, vol. 7. Springer, Berlin (1972)

    Google Scholar 

  24. 24.

    Pipkin, A.C.: The viscoelastic wave produced by retraction of a stretched region. Q. J. Mech. Appl. Math. 48, 123–134 (1995)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Pipkin, A.C.: Shock formation in nearly elastic materials. Q. J. Mech. Appl. Math. 46, 583–599 (1993)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Prüss, J.: Evolutionary Integral Equations and Applications. Monographs in Mathematics, vol. 87. Birkhäuser, Basel (1993)

    Google Scholar 

  27. 27.

    Slemrod, M.: A hereditary partial differential equation with applications in the theory of simple fluids. Arch. Ration. Mech. Anal. 62(4), 303–321 (1976)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Shen, Z.: Resolvent estimates in \(L^p\) for the Stokes operator in Lipschitz domains. Arch. Ration. Mech. Anal. 205(2), 395–424 (2012)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Yamaguchi, N.: Existence of global strong solution to the micropolar fluid system in a bounded domain. Math. Methods Appl. Sci. 28(13), 1507–1526 (2005)

    MathSciNet  Article  Google Scholar 

  30. 30.

    von Wahl, W.: The Equations of Navier–Stokes and Abstract Parabolic Equations. Vieweg & Sohn, Braunschweig (1985)

    Google Scholar 

Download references


This work was partially supported by CNPq under grant 408194/2018-9. Bruno de Andrade is partially supported by CNPq and CAPES/FAPITEC under grants 308931/2017-3, 88881.157450/2017-01 and 88887.157906/2017-00. We are grateful to the reviewers who carefully read our paper and kindly made suggestions to improve the final version of this manuscript.

Author information



Corresponding author

Correspondence to Arlúcio Viana.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

de Andrade, B., Silva, C. & Viana, A. \(L^q\)-solvability for an equation of viscoelasticity in power type material. Z. Angew. Math. Phys. 72, 10 (2021). https://doi.org/10.1007/s00033-020-01443-0

Download citation

Mathematics Subject Classification

  • 45D05
  • 35Q35
  • 76A10
  • 76A05
  • 76D03
  • 35R11


  • Nonlinear Volterra equations
  • PDEs in connection with viscoelasticity
  • Existence and regularity of solutions
  • Power type materials